Alert archive / New York / Wind Advisories in 2008

Wind Advisory 16, NWS New York, NY

December 21, 2008Hudson County, Passaic County, New Jersey; 9 counties in New York; 4 counties in Connecticut

NWS New York, NY issued this wind advisory at Dec 21, 2008, 4:38 AM EST for Hudson County, Passaic County, New Jersey; 9 counties in New York; 4 counties in Connecticut. It took effect at Dec 21, 2008, 3:16 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2008, 4:38 AM EST (09:38 UTC)
In effect from
Dec 21, 2008, 3:16 PM EST
Expired
Dec 22, 2008, 11:32 AM EST
In force
20 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Hudson County, NJ, Passaic County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 66 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2008-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2008-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
825 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KOKX 210938
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
438 AM EST SUN DEC 21 2008

...STRONG GUSTY WINDS EXPECTED LATE TODAY AND TONIGHT...

.LOW PRESSURE WILL DEVELOP OFF THE NEW JERSEY COAST THIS
MORNING...MOVE NORTHEAST AND RAPIDLY INTENSIFY IN THE NEW ENGLAND
COASTAL WATERS TONIGHT. AS THE SYSTEM DEEPENS...STRONG WEST WINDS
WILL DEVELOP ACROSS THE REGION.

CTZ005>012-NJZ003>006-011-NYZ069>081-211745-
/O.NEW.KOKX.WI.Y.0016.081221T2300Z-081222T1100Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-
ESSEX-HUDSON-UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
438 AM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
MONDAY. 

WEST WINDS WILL INCREASE IN THE WAKE OF LOW PRESSURE INTENSIFYING
IN THE NEW ENGLAND COASTAL WATERS LATE TODAY AND TONIGHT. WEST WINDS
25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH ARE POSSIBLE...MAINLY
BETWEEN 6 PM THIS EVENING AND 6 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

RESIDENTS ARE ALSO URGED TO TIE DOWN LOOSE OBJECTS SUCH AS GARBAGE
CANS AND HOLIDAY DECORATIONS THAT MAY BE BLOWN AWAY BY WIND.

&&

$$
DICKMAN
4 follow-up statements
000 
WWUS71 KOKX 211735
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1235 PM EST SUN DEC 21 2008

...STRONG GUSTY WINDS EXPECTED LATE TODAY AND TONIGHT...

.RAPIDLY INTENSIFYING LOW PRESSURE SOUTHEAST OF LONG ISLAND THIS
AFTERNOON WILL MOVE NORTHEAST INTO THE NEW ENGLAND COASTAL WATERS
TONIGHT. AS THE SYSTEM DEEPENS...STRONG WEST WINDS WILL DEVELOP
ACROSS THE REGION.

CTZ005>012-NJZ003>006-011-NYZ069>081-220145-
/O.CON.KOKX.WI.Y.0016.081221T2300Z-081222T1100Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-
ESSEX-HUDSON-UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1235 PM EST SUN DEC 21 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST MONDAY. 

WEST WINDS WILL INCREASE IN THE WAKE OF INTENSIFYING LOW PRESSURE
TRACKING NORTHEAST THROUGH THE NEW ENGLAND COASTAL WATERS LATE
TODAY AND TONIGHT. WEST WINDS 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH ARE POSSIBLE THIS EVENING INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

RESIDENTS ARE ALSO URGED TO TIE DOWN LOOSE OBJECTS SUCH AS
GARBAGE CANS AND HOLIDAY DECORATIONS THAT MAY BE BLOWN AWAY BY
WIND.

&&

$$
000 
WWUS71 KOKX 212016
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
316 PM EST SUN DEC 21 2008

...STRONG WINDS EXPECTED TONIGHT...

.RAPIDLY INTENSIFYING LOW PRESSURE SOUTHEAST OF LONG ISLAND...WILL
MOVE NORTHEAST INTO THE NEW ENGLAND COASTAL WATERS TONIGHT. AS THE
SYSTEM DEEPENS...STRONG WEST WINDS WILL DEVELOP ACROSS THE REGION.

NJZ002-NYZ067-068-220430-
/O.EXB.KOKX.WI.Y.0016.081221T2300Z-081222T1700Z/
WESTERN PASSAIC-ORANGE-PUTNAM-
316 PM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY. 

WEST WINDS WILL RAPIDLY INCREASE IN THE WAKE OF INTENSE LOW
PRESSURE THIS EVENING. WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH ARE EXPECTED THIS EVENING INTO MONDAY MORNING.

THESE WIND SPEEDS COULD KNOCK DOWN SOME WEAK TREES...TREE LIMBS
AND WIRES...ESPECIALLY THOSE WHICH ARE CURRENTLY BEING WEIGHED
DOWN BY SNOW AND ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

RESIDENTS ARE ALSO URGED TO TIE DOWN LOOSE OBJECTS SUCH AS
GARBAGE CANS AND HOLIDAY DECORATIONS THAT MAY BE BLOWN AWAY BY
WIND.

&&

$$

CTZ005>012-NJZ003>006-011-NYZ069>081-220430-
/O.EXT.KOKX.WI.Y.0016.081221T2300Z-081222T1700Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-
ESSEX-HUDSON-UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
316 PM EST SUN DEC 21 2008

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST MONDAY. 

WEST WINDS WILL RAPIDLY INCREASE IN THE WAKE OF INTENSE LOW
PRESSURE THIS EVENING. WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH ARE EXPECTED THIS EVENING INTO MONDAY MORNING.

THESE WIND SPEEDS COULD KNOCK DOWN SOME WEAK TREES...TREE LIMBS
AND WIRES...ESPECIALLY THOSE WHICH ARE CURRENTLY BEING WEIGHED
DOWN BY SNOW AND ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

RESIDENTS ARE ALSO URGED TO TIE DOWN LOOSE OBJECTS SUCH AS
GARBAGE CANS AND HOLIDAY DECORATIONS THAT MAY BE BLOWN AWAY BY
WIND.

&&

$$
000 
WWUS71 KOKX 220535
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1235 AM EST MON DEC 22 2008

...STRONG WINDS EXPECTED TONIGHT...

.RAPIDLY INTENSIFYING LOW PRESSURE IS MOVING NORTHEAST INTO THE
NEW ENGLAND COASTAL WATERS OVERNIGHT. AS THE SYSTEM
DEEPENS...STRONG WEST WINDS WILL CONTINUE ACROSS THE REGION.

CTZ005>012-NJZ002>006-011-NYZ067>081-221700-
/O.CON.KOKX.WI.Y.0016.000000T0000Z-081222T1700Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1235 AM EST MON DEC 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. 

WEST WINDS WILL RAPIDLY INCREASE IN THE WAKE OF INTENSE LOW
PRESSURE MOVING INTO THE CANADIAN MARITIMES. WEST WINDS OF 25 TO
35 MPH WITH GUSTS AS HIGH AS 50 MPH ARE EXPECTED OVERNIGHT INTO
MONDAY MORNING.

THESE WIND SPEEDS COULD KNOCK DOWN SOME WEAK TREES...TREE LIMBS
AND WIRES...ESPECIALLY THOSE WHICH ARE CURRENTLY BEING WEIGHED
DOWN BY SNOW AND ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

RESIDENTS ARE ALSO URGED TO TIE DOWN LOOSE OBJECTS SUCH AS
GARBAGE CANS AND HOLIDAY DECORATIONS THAT MAY BE BLOWN AWAY BY
WIND.

&&

$$
000 
WWUS71 KOKX 221632
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1132 AM EST MON DEC 22 2008

...WINDY INTO THIS EVENING...

.THE PRESSURE GRADIENT BETWEEN INTENSE LOW PRESSURE OVER THE
MARITIMES AND HIGH PRESSURE BUILDING IN FROM THE TENNESSEE VALLEY
WILL RESULT IN STRONG WINDS INTO THIS EVENING.

CTZ005>012-NJZ002>006-011-NYZ067>081-221745-
/O.CAN.KOKX.WI.Y.0016.000000T0000Z-081222T1700Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1132 AM EST MON DEC 22 2008

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELED THE WIND
ADVISORY. 

WHILE IT IS STILL VERY WINDY, WIND SPEEDS ARE NOW BELOW WIND
ADVISORY CRITERIA.

WESTERLY WINDS GUSTS OF 30 TO 40 MPH WILL CONTINUE INTO EARLY THIS
EVENING ACROSS THE NEW YORK CITY METROPOLITAN AREA AND LONG
ISLAND. WIND GUSTS OF 25 TO 35 MPH ARE EXPECTED OVER THE INTERIOR
AS WELL AS ACROSS SOUTHERN CONNECTICUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS...AND ESPECIALLY THOSE OF HIGH PROFILE VEHICLES SHOULD
EXERCISE CAUTION. SUDDEN WIND GUSTS ON BRIDGES...OVERPASSES AND
ELEVATED ROADWAYS COULD CAUSE DRIVERS TO DRIFT OUT OF THEIR TRAVEL
LANE.

&&

$$

JST

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Dec 21, 1:08 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 21, 1:08 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
108 AM EST SUN DEC 21 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT...
WITH A COASTAL LOW DEVELOPING AND TRACKING JUST SOUTH OF LONG
ISLAND ON SUNDAY. HIGH PRESSURE THEN BUILDS IN FROM THE WEST
THROUGH TUESDAY. ANOTHER STORM SYSTEM TRACKS BY TO THE NORTHWEST
WEDNESDAY...WITH ITS COLD FRONT MOVING ACROSS THE AREA WEDNESDAY
NIGHT. HIGH PRESSURE THEN SLIDES ACROSS THE REGION THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
PUTTING OUT A QUICK UPDATE TO ACCOUNT FOR THE BANDS OF PRECIP
MOVING ONTO THE SOUTH SHORE OF LONG ISLAND FROM AN INVERTED TROUGH
OFFSHORE. LIGHT SNOW WILL START TO FALL ACROSS FIRE ISLAND AND
GRADUALLY WORK ITS WAY NORTHWARD. COULD SEE AN INCH OR TWO BEFORE
THESE BANDS ARE INCORPORATED INTO THE LARGER SCALE SYSTEM STARTING
TO DEVELOP OVER THE MID ATLANTIC STATES.

EXPECT SNOW TO SPREAD RAPIDLY NORTHWARD TOWARD MORNING...BUT
REMAIN LIGHT INITIALLY. AS THE COASTAL LOW DEVELOPS...TEMPS SHOULD
BEGIN TO RISE AS MARINE AIR IS BROUGHT INLAND ACROSS LONG ISLAND
AND COASTAL NYC. CURRENT EXPECTATION IS THAT TEMPS RISE ABOVE
FREEZING AROUND SUNRISE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
VERTICAL TEMPERATURE PROFILES COLD ENOUGH AND MOIST ENOUGH TO
SUPPORT SNOW ...OR AT LEAST A WINTRY MIX DURING THE DAY SUNDAY. HAVE
ISSUED A WINTER STORM WARNING FOR ORANGE COUNTY...WITH MOST OF THE
QPF EXPECTED TO FALL AS SNOW THERE. THIS WILL RESULT IN 4 TO 7
INCHES OF SNOW...WITH A POSSIBLE MIX OF SLEET AND FREEZING RAIN AT
THE TAIL END OF PRECIP SUNDAY MORNING. AS YOU MOVE SOUTHEAST FROM
THERE TOWARD THE I-95 CORRIDOR...SNOW AMOUNTS WILL COME DOWN AND
THE LIKELIHOOD AND DURATION OF SLEET AND FREEZING RAIN OCCURRING
INCREASE. HAVE ISSUED A WINTER WEATHER ADVISORIES FOR AREAS ALONG
AND NORTH OF THE I-95 CORRIDOR...EXCEPT FOR PORTIONS OF SOUTHEAST
CONNECTICUT WHERE THE WARMER AIR WILL ARRIVE EARLIER.
EVENTUALLY...FROM THE I-95 CORRIDOR...AND SOUTH AND EAST...EXPECT
A PERIOD WHERE PRECIP TRANSITIONS TO A PLAIN RAIN SUNDAY WITH
TEMPERATURES RISING ABOVE FREEZING.

THE LOW IS FORECAST TO TRACK JUST SOUTH OF LONG ISLAND ON SUNDAY
AND RAPIDLY DEEPEN AS IT MOVES INTO THE GULF OF MAINE SUN NIGHT.
BLOCKING OVER THE WESTERN ATLANTIC WILL KEEP THE STORM FROM
PROGRESSING AND IT WILL BECOME VERY WINDY SUN NIGHT AND MON. THIS
IN COMBINATION WITH FRIGID TEMPERATURES (850 HPA TEMPS DROP TO
-15C TO -17C) WILL RESULT IN WIND CHILLS TO DROP INTO THE SINGLE
DIGITS...EVEN 5 BELOW TO 10 BELOW ZERO AWAY FROM THE COAST AND
POSSIBLY REACHING THE CRITICAL ZERO DEGREE MARK IN NEW YORK CITY.
AMBIENT AIR TEMPS WILL STRUGGLE TO CLIMB THROUGH THE 20S ON
MONDAY. WILL LIKELY NEED A WIND ADVISORY...POSSIBLY A HIGH WIND
WARNING ACROSS THE HIGHER ELEVATIONS IN THE LOWER HUDSON VALLEY
SUNDAY NIGHT. WITH THE ATTENTION GIVEN TO THE IMPACT OF THE STORM
TONIGHT AND INTO SUNDAY...AND WARNING/ADVISORY DECISIONS...HAVE
DECIDED TO HOLD OFF ON WIND HAZARDS FOR NOW.

STORM FINALLY LIFTS INTO CANADIAN MARITIMES MONDAY AFTERNOON AND
EVENING AS STRONG CANADIAN HIGH PRESSURE BUILDS IN FROM THE WEST.
EXPECT MONDAY TO BE A COLD AND BLUSTERY DAY. KEPT TEMPERATURES
BELOW GUIDANCE DUE TO STRONG COLD ADVECTION SUN NIGHT INTO MON AND
EXISTING SNOW COVER FOR MUCH OF THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
ON THE HEELS OF A VIGOROUS UPPER LOW TUE...THE FLOW FLATTENS OUT
ALOFT...BECOMING NEARLY ZONAL FOR THE UPCOMING WEEK. AS A RESULT...
SEVERAL PAC FRONTAL SYSTEMS WILL IMPACT THE AREA DURING THE PERIOD.
AFTER AN UNSEASONABLY COLD START ON TUE...TEMPERATURES WILL REBOUND
TO ABOVE NORMAL LEVELS WED...AND LIKELY STAY THERE INTO NEXT WEEKEND.

AS FOR THE SENSIBLE WEATHER ELEMENTS...SFC HIGH PRES BUILDS EAST OF
THE AREA TUE NIGHT WITH STRONG WARM ADVECTION TO ENSUE TUE NIGHT
INTO WED AHEAD OF THE FIRST FRONTAL SYSTEM. PCPN DEVELOPS LATE TUE
NIGHT AND WILL INITIALLY BE A WINTRY MIX...WHICH QUICKLY CHANGES
OVER TO RAIN WED MORNING. DUE TO A TRANSIENT HIGH AND NO SIGNS OF
COLD AIR DAMMING...THE LOW-LEVEL COLD AIR IS EXPECTED TO ERODE
QUICKLY IN A STRONG SOUTHERLY FLOW. THE SFC COLD FRONT MOVES THROUGH
CHRISTMAS DAY (THU) WITH CONDITIONS DRYING OUT BY AFTERNOON.

ANOTHER PAC FRONTAL SYSTEM IS THEN FORECAST TO BRING RAIN TO THE
AREA FRI INTO SAT. PERHAPS...A WINTRY MIX AT THE VERY ONSET OF THE
PCPN ACROSS THE INTERIOR...BUT THIS SEEMS UNLIKELY. ONCE AGAIN...THE
NATURE OF THE UPPER FLOW IS SUCH THAT THE COLD AIR WILL BE LIMITED
AND OF PAC ORIGIN. THUS...WINTER TYPE CONDITIONS ARE NOT LIKELY IN
THIS TYPE OF PATTERN.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
LIGHT SNOW EXPECTED TO CONTINUE FOR THE NEXT FEW HOURS ACROSS NYC
TERMINALS WITH MOIST ONSHORE FLOW. HIGHLY VARIABLE VSBYS
POSSIBLE...BUT TRENDING DOWNWARD TOWARD MORNING AS STEADIER PRECIP
DEVELOPS.

CONFIDENCE INCREASING ON A CHANGEOVER TO LIQUID FOR LI/NYC/COASTAL CT
TERMINALS. A BRIEF PERIOD OF FZRA IS POSSIBLE AT
KEWR/KTEB/KHPN...BUT CONFIDENCE NOT HIGH ENOUGH FOR INCLUSION IN THE
TAFS AT THIS POINT. MOST LIKELY TIME WOULD BE 12Z-15Z.

WINDS VEER SHARPLY TO WESTERLY WITH FROPA...BUT MAY BE ERRATIC AND
LIGHT FOR A FEW HOURS PRIOR AS THE LOW CENTER PASSES JUST SOUTH OF
LI. AS A RESULT...FOG MAY BE MORE DENSE THAN CURRENTLY FORECAST.

VERY STRONG WINDS AS DEPICTED IN THE TAFS EXPECTED SUNDAY NIGHT INTO
MONDAY. WOULD NOT BE SURPRISED TO SEE GUSTS TO 50 KTS ALONG WITH LLWS.

TEMPS DROP SHARPLY SUNDAY NIGHT...ANY SLUSH OR WATER WILL REFREEZE ON
UNTREATED RUNWAYS/TARMACS.

OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...

STRONG HIGH PRESSURE BUILDING IN KEEPS GUSTY NW WINDS IN PLACE
THROUGH TUESDAY.

ANOTHER SYSTEM BRINGS THE POTENTIAL FOR RAIN AND SNOW...ALONG WITH
SUB-VFR FLIGHT CONDS WED MORNING.

&&

.MARINE...
WINDS AND GUSTS WILL REMAIN AT SMALL CRAFT LEVELS THIS EVENING. SEAS
ON THE OCEAN WILL REMAIN HIGH INTO TONIGHT...7 TO 10 FEET.

THEN LOW PRESSURE RAPIDLY DEVELOPS AS IT TRACKS FROM OFF THE
DELMARVA COAST SUN MORNING TO THE GULF OF MAINE BY SUN EVENING. A
PERIOD OF GALE FORCE WINDS EXPECTED AHEAD OF THE LOW ACROSS OCEAN
WATERS AND EASTERN SOUND/BAYS LATE TONIGHT/SUN MORNING WITH
DEVELOPING STRONG LLJ AHEAD OF THE LOW. AS THE COASTAL LOW MOVES
ACROSS THE AREA WATERS SUNDAY AFTERNOON WINDS MAY BRIEFLY DROP BELOW
SMALL CRAFT LEVELS. HOWEVER...STRONG CAA AND A TIGHT PRESSURE
GRADIENT IN WAKE OF THE BOMBING LOW WILL HAVE WINDS ON THE AREA
WATERS QUICKLY INCREASING TO GALE FORCE ON A WESTERLY FLOW LATE SUN
AFTERNOON/SUN EVE.

SUNDAY NIGHT WIND GUSTS ON THE AREA WATERS...AND ESPECIALLY THE
OCEAN MAY REACH MINIMAL STORM FORCE FOR SEVERAL HOURS. TO KEEP
THINGS SIMPLE WILL GO UP WITH A GALE WARNING WITH GUSTS TO 45 KT
THROUGH LATE MON...BUT IT MAY HAVE TO BE UPGRADED TO A STORM WARNING
FOR SUN NIGHT ON SUBSEQUENT SHIFTS.

FREEZING SPRAY MAY ALSO OCCUR...ALTHOUGH SST/S A BIT ON THE HIGH
SIDE RIGHT NOW (MID 40S LI SOUND AND UPPER 40S OCEAN)

THE LOW WILL CONTINUE TO DEEPEN MONDAY AS IT TRACKS INTO THE
CANADIAN MARITIMES MONDAY NIGHT. STRONG AND GUSTY WINDS WILL REMAIN
ACROSS THE AREA WATERS INTO MONDAY NIGHT...WITH GALES SUBSIDING TO
SCA AND THEN BELOW MON NIGHT AS HIGH PRESSURE BUILDS TOWARD THE EAST
COAST.

HIGH PRES BUILDS BRIEFLY OVER THE WATER ON TUE. A STRENGTHENING
RETURN FLOW TUE NIGHT INTO WED REACHES SCA CRITERIA ON ALL WATERS.
GALE CONDITIONS SEEM UNLIKELY AT THIS TIME AS THE WARM ADVECTION
SETS UP A LOW-LEVEL INVERSION OVER THE WATERS. SFC COLD FRONT MOVES
ACROSS THE WATERS EARLY THU...WITH HIGH PRES BUILDING IN THU AFT
INTO FRI.

&&

.HYDROLOGY...
STORM SYSTEM TONIGHT INTO SUNDAY WILL RESULT IN BETWEEN 0.50 AND
0.75 INCHES OF QPF...WITH LOCALLY HIGHER AMOUNTS. THIS COULD
CAUSE MINOR URBAN FLOODING PROBLEMS OVER NYC/LONG ISLAND WHERE
THERE WILL BE MELTING OF THE SNOW PACK.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF 1 1/2 TO 2 FT EXPECTED FOR LATE TONIGHT/EARLY
SUN TIDES...WHICH REMAINS BELOW MINOR COASTAL FLOODING THRESHOLDS
FOR WESTERN LONG ISLAND SOUND...NY HARBOR...AND THE SOUTH SHORE BACK
BAYS.

SIGNIFICANT BLOW-OUT TIDES PROBABLE WITH MON MORNING/EARLY
AFTERNOON LOW TIDES...WITH TIDAL DEPARTURES OF 2 1/2 TO 3 1/2 FT
POSSIBLE...WITH ASTRONOMICAL LOW TIDES OF AROUND 0 FT ABOVE MLLW.
APPEARS DEPARTURES WILL NOT GET LOW ENOUGH FOR LOW WATER PROBLEMS
DURING SUN NIGHT LOW TIDE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     CTZ005>007-009.
NY...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NYZ068>071.
     WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR NYZ067.
NJ...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NJZ002>005-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
     ANZ330-340-345-350-353-355.
     GALE WARNING FROM 4 AM EARLY THIS MORNING TO 6 PM EST MONDAY
     FOR ANZ330-340-345-350-353-355.
     SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR ANZ335-
     338.
     GALE WARNING FROM 3 PM THIS AFTERNOON TO 6 PM EST MONDAY FOR
     ANZ335-338.

&&
Hazardous weather outlook, Dec 20, 9:42 PM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
942 PM EST SAT DEC 20 2008

CTZ005>007-009-NJZ002>005-011-NYZ068>071-211345-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
942 PM EST SAT DEC 20 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

RAPIDLY FALLING TEMPERATURES LATE SUNDAY AFTERNOON AND SUNDAY
EVENING WILL RESULT IN VERY ICY CONDITIONS. THIS WILL MAKE TRAVEL
TREACHEROUS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-211345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
942 PM EST SAT DEC 20 2008

...GALE WARNING IN EFFECT FROM 4 AM SUNDAY TO 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-211345-
NEW YORK HARBOR-
942 PM EST SAT DEC 20 2008

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-211345-
ORANGE-
942 PM EST SAT DEC 20 2008

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

RAPIDLY FALLING TEMPERATURES LATE SUNDAY AFTERNOON AND SUNDAY
EVENING WILL RESULT IN VERY ICY CONDITIONS. THIS WILL MAKE TRAVEL
TREACHEROUS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-211345-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
942 PM EST SAT DEC 20 2008

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-010>012-NJZ006-NYZ072>081-211345-
NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
942 PM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAPIDLY FALLING TEMPERATURES LATE SUNDAY AFTERNOON AND SUNDAY
EVENING WILL RESULT IN A QUICK FREEZE OF ANY WATER ON AREA
SURFACES. THIS WILL MAKE TRAVEL TREACHEROUS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 21, 3:46 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
346 AM EST SUN DEC 21 2008

NYZ079>081-211645-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
346 AM EST SUN DEC 21 2008

AN AREA OF SNOW WILL CONTINUE TO REDUCE VISIBILITIES ACROSS THE
SOUTH SHORE OF LONG ISLAND OVER THE NEXT FEW HOURS. THE SNOW IS
EXPECTED TO EXPAND ACROSS THE REMAINDER OF EASTERN LONG ISLAND
THROUGH THE EARLY MORNING. ACCUMULATIONS WILL BE LIGHT BUT SOME
AREAS MAY SEE UP TO AN INCH BY 5 AM. WHILE TEMPERATURES WILL RISE
TO NEAR FREEZING...ANY NEW SNOW ACCUMULATION MAY HIDE ICY PATCHES
ON THE ROADS. MOTORISTS ARE URGED TO USE EXTRA CAUTION.

IRD

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 4:50 AM ESTStorm WarningOKX24 hr

Nearby

Wind Advisories in New York, 2008Wind Advisories in Connecticut, 2008Wind Advisories in New Jersey, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.